The Annals of Applied Probability

Random permutation matrices under the generalized Ewens measure

Christopher Hughes, Joseph Najnudel, Ashkan Nikeghbali, and Dirk Zeindler

Full-text: Open access

Abstract

We consider a generalization of the Ewens measure for the symmetric group, calculating moments of the characteristic polynomial and similar multiplicative statistics. In addition, we study the asymptotic behavior of linear statistics (such as the trace of a permutation matrix or of a wreath product) under this new measure.

Article information

Source
Ann. Appl. Probab., Volume 23, Number 3 (2013), 987-1024.

Dates
First available in Project Euclid: 7 March 2013

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1362684852

Digital Object Identifier
doi:10.1214/12-AAP862

Mathematical Reviews number (MathSciNet)
MR3076676

Zentralblatt MATH identifier
1276.60009

Subjects
Primary: 60B15: Probability measures on groups or semigroups, Fourier transforms, factorization

Keywords
Symmetric group generalized Ewens measure random permutation matrix characteristic polynomial multiplicative class functions traces linear statistics limit theorems

Citation

Hughes, Christopher; Najnudel, Joseph; Nikeghbali, Ashkan; Zeindler, Dirk. Random permutation matrices under the generalized Ewens measure. Ann. Appl. Probab. 23 (2013), no. 3, 987--1024. doi:10.1214/12-AAP862. https://projecteuclid.org/euclid.aoap/1362684852


Export citation

References

  • [1] Arratia, R., Barbour, A. D. and Tavaré, S. (2003). Logarithmic Combinatorial Structures: A Probabilistic Approach. European Mathematical Society, Zürich.
  • [2] Ben Arous, G. and Dang, K. (2011). On fluctuations of eigenvalues of random permutation matrices. Unpublished manuscript. Available at arXiv:1106.2108.
  • [3] Betz, V., Ueltschi, D. and Velenik, Y. (2011). Random permutations with cycle weights. Ann. Appl. Probab. 21 312–331.
  • [4] Bump, D. (2004). Lie Groups. Graduate Texts in Mathematics 225. Springer, New York.
  • [5] Dehaye, P. and Zeindler, D. (2009). On averages of randomized class functions on the symmetric groups and their asymptotics. Unpublished manuscript. Available at arXiv:0911.4038.
  • [6] Diaconis, P. and Evans, S. N. (2001). Linear functionals of eigenvalues of random matrices. Trans. Amer. Math. Soc. 353 2615–2633.
  • [7] Diaconis, P. and Gamburd, A. (2004/06). Random matrices, magic squares and matching polynomials. Electron. J. Combin. 11 Research Paper 2, 26.
  • [8] Diaconis, P. and Shahshahani, M. (1994). On the eigenvalues of random matrices. J. Appl. Probab. 31A 49–62.
  • [9] Ercolani, N. M. and Ueltschi, D. (2011). Cycle structure of random permutations with cycle weights. Unpublished manuscript.
  • [10] Flajolet, P. and Sedgewick, R. (2009). Analytic Combinatorics. Cambridge Univ. Press, Cambridge.
  • [11] Haake, F., Kuś, M., Sommers, H.-J., Schomerus, H. and Życzkowski, K. (1996). Secular determinants of random unitary matrices. J. Phys. A 29 3641–3658.
  • [12] Hambly, B. M., Keevash, P., O’Connell, N. and Stark, D. (2000). The characteristic polynomial of a random permutation matrix. Stochastic Process. Appl. 90 335–346.
  • [13] Hughes, C. P., Keating, J. P. and O’Connell, N. (2001). On the characteristic polynomial of a random unitary matrix. Comm. Math. Phys. 220 429–451.
  • [14] Hwang, H. (1994). Théorèmes limites pour les structures combinatories et les fonctions arithmétiques. Ph.D. thesis, École Polytechnique.
  • [15] Hwang, H.-K. (1999). Asymptotics of Poisson approximation to random discrete distributions: An analytic approach. Adv. in Appl. Probab. 31 448–491.
  • [16] Keating, J. P. and Snaith, N. C. (2000). Random matrix theory and $L$-functions at $s=1/2$. Comm. Math. Phys. 214 91–110.
  • [17] Keating, J. P. and Snaith, N. C. (2000). Random matrix theory and $\zeta(1/2+it)$. Comm. Math. Phys. 214 57–89.
  • [18] Körner, T. W. (1988). Fourier Analysis. Cambridge Univ. Press, Cambridge.
  • [19] Kuipers, L. and Niederreiter, H. (1974). Uniform Distribution of Sequences. Wiley, New York.
  • [20] Macdonald, I. G. (1995). Symmetric Functions and Hall Polynomials, 2nd ed. Oxford Univ. Press, New York.
  • [21] Montgomery, H. L. (1973). The pair correlation of zeros of the zeta function. In Analytic Number Theory (Proc. Sympos. Pure Math., Vol. XXIV, St. Louis Univ., St. Louis, MO, 1972) 181–193. Amer. Math. Soc., Providence, RI.
  • [22] Najnudel, J. and Nikeghbali, A. (2010). The distribution of eigenvalues of randomized permutation matrices. Available at arXiv:1005.0402.
  • [23] Nikeghbali, A. and Zeindler, D. (2011). The generalized weighted probability measure on the symmetric group and the asymptotic behaviour of the cycles. Available at arXiv:1105.2315.
  • [24] Rains, E. M. (1997). High powers of random elements of compact Lie groups. Probab. Theory Related Fields 107 219–241.
  • [25] Wieand, K. (2000). Eigenvalue distributions of random permutation matrices. Ann. Probab. 28 1563–1587.
  • [26] Wieand, K. (2002). Eigenvalue distributions of random unitary matrices. Probab. Theory Related Fields 123 202–224.
  • [27] Wieand, K. (2003). Permutation matrices, wreath products, and the distribution of eigenvalues. J. Theoret. Probab. 16 599–623.
  • [28] Zeindler, D. (2010). Permutation matrices and the moments of their characteristic polynomial. Electron. J. Probab. 15 1092–1118.